Secondary Logo

Journal Logo

Institutional members access full text with Ovid®

Silent Myocardial Infarction and Hypoglycaemia: Four Case Reports and a Discussion on Causality

Goh, Hsin K. MBBS, MRCP, MRCSE*; Chia, Michael MBBS, MRCSE*; Ooi, Yau W. MBBS, MRCP, MMED†; Chew, Daniel E. K. MBBS, MRCP, FAMS‡

doi: 10.1097/TEN.0b013e3181c9f58d
Case Report
Buy

Hypoglycemia can occur as a complication during the treatment of diabetes mellitus. The potential neurologic consequences of severe hypoglycemia, including coma and seizure, are well-recognized. Less commonly considered are possible cardiovascular complications associated with hypoglycemia. Myocardial ischemia and infarction are known to occur in the setting of hypoglycemia. We describe 4 cases of hypoglycemia associated with silent myocardial infarction. We explore the mechanisms by which hypoglycemia or the medications used to treat diabetes increase the risk of myocardial infarction. We also discuss how the stress of a recent myocardial infarction can elevate the risk of severe hypoglycemia. In view of this potential association, diabetic patients should be monitored closely for these 2 complications occurring sequentially in close temporal proximity.

From the Departments of *Emergency Medicine, †Cardiology, and ‡Endocrinology, Tan Tock Seng Hospital, Singapore.

Reprints: Hsin Kai Goh, MBBS, MRCP, MRCSE, Department of Emergency Medicine, Tan Tock Seng Hospital, 11 Jalan Tan Tock Seng, Singapore 308433, Republic of Singapore; E-mail: hsin_kai_goh@ttsh.com.sg.

© 2010 Lippincott Williams & Wilkins, Inc.